Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Morristown, TN

February 24, 20125 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Feb 24, 2012, 4:56 AM EST for 5 counties in Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2012, 4:56 AM EST (09:56 UTC)
Expired
Feb 24, 2012, 5:45 AM EST
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS54 KMRX 240956
SVRMRX
VAC167-169-191-195-720-241045-
/O.NEW.KMRX.SV.W.0015.120224T0956Z-120224T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 AM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 545 AM EST

* AT 454 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CLINTWOOD TO 8 MILES SOUTH OF
  BIG STONE GAP...AND MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...CLEVELAND...COEBURN...FORT BLACKMORE...DUNGANNON...ST.
  PAUL...CASTLEWOOD...DYE...HONAKER...HANSONVILLE...ROSEDALE...
  HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE
  SPRING.

LAT...LON 3669 8167 3678 8279 3680 8277 3684 8282
      3709 8251 3702 8246 3696 8235 3705 8217
      3706 8205 3713 8201 3714 8190 3701 8179
      3696 8178 3692 8182 3679 8169
TIME...MOT...LOC 0956Z 271DEG 43KT 3709 8239 3676 8279

$$

17
1 follow-up statement
473 
WWUS54 KMRX 241030
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST FRI FEB 24 2012

VAC195-241041-
/O.CAN.KMRX.SV.W.0015.000000T0000Z-120224T1045Z/
WISE VA-
530 AM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR WISE COUNTY IS CANCELLED...

LAT...LON 3669 8167 3678 8279 3683 8275 3681 8270
      3685 8265 3690 8263 3693 8266 3695 8263
      3696 8260 3688 8262 3689 8232 3697 8233
      3705 8217 3706 8205 3713 8200 3714 8190
      3701 8179 3696 8178 3692 8182 3679 8169
TIME...MOT...LOC 1031Z 271DEG 43KT 3708 8187 3675 8227

$$

VAC167-169-191-720-241045-
/O.CON.KMRX.SV.W.0015.000000T0000Z-120224T1045Z/
RUSSELL VA-SCOTT VA-WASHINGTON VA-CITY OF NORTON VA-
530 AM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EST
FOR CITY OF NORTON...WASHINGTON...SCOTT AND RUSSELL COUNTIES...

AT 524 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DYE TO 7 MILES SOUTHEAST OF DUNGANNON...
OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF DAVENPORT TO 14 MILES
NORTHEAST OF GATE CITY...MOVING EAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HANSONVILLE...ROSEDALE...HILANDER PARK...HOLSTON...LINDELL...
  EMORY-MEADOW VIEW AND GLADE SPRING.

LAT...LON 3669 8167 3678 8279 3683 8275 3681 8270
      3685 8265 3690 8263 3693 8266 3695 8263
      3696 8260 3688 8262 3689 8232 3697 8233
      3705 8217 3706 8205 3713 8200 3714 8190
      3701 8179 3696 8178 3692 8182 3679 8169
TIME...MOT...LOC 1031Z 271DEG 43KT 3708 8187 3675 8227

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:00 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 24, 3:00 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST FRI FEB 24 2012

.SHORT TERM (TODAY AND TONIGHT)...GOOD LOW LEVEL JET VEERING INTO A
STRONG LAYER SHEAR IN PLACE AHEAD OF PRE-FRONTAL CONVECTION THIS
MORNING. TEMPERATURES NEAR 70 AND DEW POINTS 55 TO 60 CREATING A
RICH ENVIRONMENT THIS EARLY FEBRUARY MORNING. CONVECTION WILL MOVE
THROUGH EARLY THIS MORNING WITH A POSSIBILITY FOR SEVERE STORMS WITH
MAIN THREAT BEING WIND DAMAGE. COOL MINIMUM TEMPERATURES WILL NOT BE
REALIZED AS COLD FRONT MOVES THROUGH AFTER DAY BREAK. SHOWER
ACTIVITY WILL LINGER ACROSS EASTERN AREAS THIS MORNING AND ACROSS NE
TN AND SW VA INTO THE AFTERNOON. STRONG COLD AIR ADVECTION WILL
RESULT IN STEADY OR FALLING TEMPERATURES INTO THE AFTERNOON HOURS.
SOUTHWEST WINDS WILL REMAIN STRONG WILL SHIFTING TO THE WEST THIS
AFTERNOON. SHOWERS WILL END AS SNOW SHOWERS EARLY TONIGHT. MOISTURE
WILL BE LIMITED SO ACCUMULATIONS NOT EXPECTED. BELOW NORMAL
TEMPERATURES RETURN TONIGHT.

.LONG TERM (SATURDAY THROUGH THURSDAY)...A FEW POCKET OF LIGHT SNOW
OR FLURRIES WILL LINGER INTO SATURDAY MORNING...MAINLY OVER FAVORED
UPSLOPE LOCATIONS...AS A LOW PRESSURE SYSTEM CONTINUES TO PULL AWAY
FROM THE REGION.  OTHERWISE...SURFACE HIGH PRESSURE BUILDS IN ON
SATURDAY FOR DRY CONDITIONS AND A WARMING TREND THROUGH MONDAY.  THE
MAIN SYSTEM OF THE EXTENDED WILL MOVE THROUGH TUESDAY AND
WEDNESDAY.  WITH A WARM...MOISTURE AND WEAKLY UNSTABLE AIR MASS
DEVELOPING OVER THE AREA...COULD SEE SCATTERED THUNDERSTORMS BY
TUESDAY NIGHT AND WEDNESDAY.  A FEW SHOWERS WILL LINGER INTO TUESDAY
NIGHT WITH HIGH PRESSURE BUILDING BACK IN FOR A RETURN TO DRY
CONDITIONS FOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  31  52  31  56 /  20  10  10   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  29  48  27  53 /  40  20  10   0   0
OAK RIDGE, TN                       63  29  48  27  53 /  30  10  10   0   0
TRI CITIES AIRPORT, TN              63  26  42  24  49 /  60  20  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
     MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON/MJB
Hazardous weather outlook, Feb 23, 9:42 PM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EST THU FEB 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250245-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
942 PM EST THU FEB 23 2012 /842 PM CST THU FEB 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A COLD FRONT MOVING EAST INTO EXTREME WESTERN TENNESSEE AND
NORTHWEST MISSISSIPPI...SHOULD MOVE INTO THE CUMBERLAND PLATEAU
DURING THE EARLY MORNING HOURS. THUNDERSTORMS WERE INHIBITED BY
WARM AIR ALOFT...AND DID NOT BECOME NEARLY AS WIDESPREAD AS HAD BEEN
ANTICIPATED DURING THURSDAY EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL LIKELY TO DEVELOP AS
THE COLD FRONT PUSHES EAST...BUT THE INTENSITY OF STORMS SHOULD
STAY BELOW SEVERE LEVELS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE STRONG PRESSURE GRADIENT AROUND THE RETREATING LOW PRESSURE
SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE AREA DURING
THE DAY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LESS LIKELY OVERNIGHT THAN PREVIOUSLY
THOUGHT.

TG

In the hours before

Special weather statement, Feb 23, 11:28 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EST THU FEB 23 2012

TNZ036-037-069-240515-
ANDERSON TN-KNOX TN-UNION TN-
1128 PM EST THU FEB 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX...EASTERN ANDERSON
AND UNION COUNTIES UNTIL 1215 AM EST...

AT 1124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF CLINTON...MOVING EAST AT
50 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE...
HALLS...PAULETTE...MALONEYVILLE...NORRIS LAKE...MASCOT...SHARPS
CHAPEL...LUTTRELL AND ROSE HILL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, Feb 24, 4:20 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EST FRI FEB 24 2012

TNZ015-VAZ001-005-241000-
HANCOCK TN-LEE VA-SCOTT VA-
420 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT AND HANCOCK COUNTIES
UNTIL 500 AM EST...

AT 412 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF HARROGATE-SHAWANEE...OR 14 MILES
EAST OF MIDDLESBORO...MOVING EAST AT 50 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
JONESVILLE...PENNINGTON GAP...ROSE HILL...KYLES FORD...ST. CHARLES...
PATTONSVILLE...DRYDEN...JASPER...DUFFIELD...CLINCHPORT...FORT
BLACKMORE AND NICKELSVILLE.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:33 AM ESTTornado WarningMRXLee, Russell, Scott, Washington, Wise, City of Norton6 days
Feb 24, 4:47 AM ESTSevere Thunderstorm WarningMRXLee, Scott43 min
Feb 24, 5:29 AM ESTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol19 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.